IDEAS home Printed from https://ideas.repec.org/a/eee/matcom/v43y1997i3p553-561.html
   My bibliography  Save this article

The complexity of simplicity

Author

Listed:
  • Keuzenkamp, Hugo A.
  • McAleer, Michael

Abstract

This paper is concerned with the practical problems associated with understanding and defining the concept of simplicity. Different attempts that have been made to define simplicity and, in particular, definitions based on counting parameters, are discussed and analyzed. The limitations of these attempts, especially as applied to economics, are illustrated by means of several econometric examples, including single-equation models, systems of equations, alternative functional forms, and probability distributions.

Suggested Citation

  • Keuzenkamp, Hugo A. & McAleer, Michael, 1997. "The complexity of simplicity," Mathematics and Computers in Simulation (MATCOM), Elsevier, vol. 43(3), pages 553-561.
  • Handle: RePEc:eee:matcom:v:43:y:1997:i:3:p:553-561
    DOI: 10.1016/S0378-4754(97)00044-X
    as

    Download full text from publisher

    File URL: http://www.sciencedirect.com/science/article/pii/S037847549700044X
    Download Restriction: Full text for ScienceDirect subscribers only

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    as
    1. McAleer, Michael & McKenzie, C R, 1991. "Keynesian and New Classical Models of Unemployment Revisited," Economic Journal, Royal Economic Society, vol. 101(406), pages 359-381, May.
    2. Sims, Christopher A, 1980. "Macroeconomics and Reality," Econometrica, Econometric Society, vol. 48(1), pages 1-48, January.
    3. Bai, J. & Jakeman, A.J. & Mcaleer, M., 1990. "Estimation And Discrimination Of Alternative Air Pollution Models," Papers 209, Australian National University - Department of Economics.
    4. Keuzenkamp, H.A. & McAleer, M., 1994. "Simplicity, scientific inference and econometric modelling," Discussion Paper 1994-56, Tilburg University, Center for Economic Research.
    5. Fiebig, Denzil G. & McAleer, Michael & Bartels, Robert, 1992. "Properties of ordinary least squares estimators in regression models with nonspherical disturbances," Journal of Econometrics, Elsevier, vol. 54(1-3), pages 321-334.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. repec:gam:jecnmx:v:5:y:2017:i:3:p:43-:d:112377 is not listed on IDEAS

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:eee:matcom:v:43:y:1997:i:3:p:553-561. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu). General contact details of provider: http://www.journals.elsevier.com/mathematics-and-computers-in-simulation/ .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.